Nebraska, 2011

Hail and Damaging Winds in Nebraska, June 19 to 20, 2011

June 19 to 20, 2011 · NWS GID · 33 events in 10 counties and zones

In terms of widespread, high-impact severe weather, the 24-hour period commencing on Sunday evening the 19th was likely the worst of the 2011 severe weather season for much of South Central Nebraska. The initial rounds of significant severe storms targeted the area during a 7-hour stretch centered from 9 PM CDT Sunday evening to 4 AM CDT Monday morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.9 million
Crop damage
$6.2 million
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

In terms of widespread, high-impact severe weather, the 24-hour period commencing on Sunday evening the 19th was likely the worst of the 2011 severe weather season for much of South Central Nebraska. The initial rounds of significant severe storms targeted the area during a 7-hour stretch centered from 9 PM CDT Sunday evening to 4 AM CDT Monday morning. During this nocturnal event, multiple severe supercell and multicell storms pounded mainly the northwest half of South Central Nebraska, or locations northwest of a line from Beaver City to Grand Island to Osceola. Generally speaking, severe weather during this 7-hour period came in three separate rounds, although there was some overlap in both time and area. Despite a favorable environment for tornadic development, no tornadoes were confirmed during this event.

The first round of severe weather, centered between 9 PM and 11 PM CDT, involved one large, intense supercell storm that drifted east out of southwest Nebraska, primarily impacting Furnas, Gosper, Harlan and Phelps Counties. This storm resulted in several reports of destructive hail up to tennis ball size, and winds of at least 60-70 MPH. One of the hardest hit areas was northern Furnas County in and around Cambridge and Arapahoe, where damage reports included the displacement of a 5-ton air handling unit atop the hospital in Cambridge, and a stock trailer thrown into a corn field.

As the initial supercell started to gradually weaken, a new area of vigorous severe storm development took place north of Interstate 80, expanding in coverage between 11 PM and 2 AM CDT. The most intense storm during this time frame tracked nearly due east from Sherman County to northern Polk County, with reports along the way including hail to the size of tennis balls and baseballs. Some of the worst known wind damage occurred in Merrick County, where estimated winds to 80 MPH destroyed an old grain elevator between Clarks and Silver Creek.

As activity ramped up north of Interstate 80, the third episode of severe weather got underway back to the southwest around 1230 AM CDT, as a new cluster of storms entered the Dawson to Furnas County corridor from the west, impacting many of the same areas as the initial supercell a few hours prior. Yet again, the Cambridge area saw strong winds and hail to around baseball size. In a gradually weakening state, this complex of storms eventually rode northeast through the Kearney, Grand Island and Central City areas, before all storms finally exited South Central Nebraska around 430 AM CDT.

This long-lasting onslaught of severe weather resulted from a very favorable synoptic severe weather setup for this time of year, with South Central Nebraska positioned slightly north of a well-defined surface warm front lifting northward from Kansas into southeast Nebraska. Aloft, a powerful, highly amplified mid-level trough was centered over the Central Rockies, spreading increasing wind fields and upper level divergence downstream over the Central Plains. In addition, a very strong southerly low-level jet stream took direct aim on South Central Nebraska during the evening and overnight hours, with speeds at the 850-millibar level increasing to 60-70 knots near the Nebraska-Kansas border. Just to name a few, some of the favorable severe weather parameters late in the evening included at least 2000-3000 J/kg most-unstable CAPE, 50-60 knots of deep-layer vertical wind shear, and 30-40 knots of surface to 1-kilometer low-level vertical shear. Despite the widespread coverage of storms, locally heavy rainfall totals were held down in the 1-3 inch range, with no significant flooding impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 19, 5:04 AM CST, 56 minutes earlier.

Area forecast discussion, Jun 19, 5:04 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
604 AM CDT SUN JUN 19 2011

.DISCUSSION...A FEW SPRINKLES ARE BEING OBSERVED ACROSS SOUTH
CENTRAL NEBRASKA THIS MORNING...ASSOCIATED WITH WEAKENING
CONVECTIVE CELLS ROLLING OFF THE HIGH PLAINS. MAY EVEN SEEN AN
ASSOCIATED ISOLATED THUNDERSTORM ACROSS THE WESTERN MOST PORTIONS
OF SOUTH CENTRAL NEBRASKA OVER THE NEXT FEW HOURS...BUT DO NOT
EXPECT ANY OF THIS ACTIVITY TO PERSIST MUCH PAST MID MORNING...WITH
AT LEAST A PARTLY SUNNY AFTERNOON EXPECTED ACROSS THE REGION.
HOWEVER...WITH THE COMBINATION OF THE WARM FRONT LIFTING ACROSS
KANSAS THIS AFTERNOON AND AN UPPER LEVEL SHORTWAVE PASSING OVER
THE REGION...AMPLE INGREDIENTS WILL BE IN PLACE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS THE FORECAST AREA BY
LATE AFTERNOON. CONTINUE TO THINK THAT THE INITIAL ACTIVITY WILL
FOR TO OUR WEST AND MOVE ACROSS LATER IN THE DAY...AND MADE VERY
FEW ADJUSTMENTS TO THIS TIMING IN UPDATED FORECAST. HOWEVER...DID
INTRODUCE THE CHANCE FOR SEVERE WEATHER INTO THE WORDING OF THE
FORECAST AS WELL AS HIGHLIGHTED THE POTENTIAL FOR TORNADOES IN
THE HWO AS ALMOST THE ENTIRE FORECAST AREA WILL BE NORTH OF THIS
WARM FRONT AND IN FOCUS FOR A MODERATE RISK OF SEVERE WEATHER LATE
THIS AFTERNOON AND EVENING.

WHILE IT NOW APPEARS THAT THE LOW LEVEL JET WILL FOCUS JUST TO
THE EAST OF THE FORECAST AREA TONIGHT...WHICH MAY ALLOW FOR A
BRIEF BREAK IN SEVERE WEATHER ACROSS THE LOCAL AREA DURING THE
LATE OVERNIGHT HOURS TONIGHT...THIS BREAK IS EXPECTED TO BE SHORT
LIVED AS THE LONG WAVE TROUGH AXIS IS EXPECTED TO SHIFT EASTWARD
ON MONDAY...PLACING THE LOCAL AREA IN A FAVORABLE SPOT FOR ANOTHER
ACTIVE WEATHER DAY. AS THE AFOREMENTIONED TROUGH SHIFTS FURTHER
EASTWARD TUESDAY AND WEDNESDAY...EXPECT THUNDERSTORM CHANCES BEGIN
TO WANE FOR SEVERAL DAYS AS A RIDGE OF HIGH PRESSURE AMPLIFIES
ACROSS THE CENTRAL AND HIGH PLAINS OVER THE MIDDLE OF THE UPCOMING
WEEK.

&&

PREV DISCUSSION... /ISSUED 1218 AM CDT SUN JUN 19 2011/

AVIATION...12Z KGRI TAF. GOING TO BE A SOMEWHAT CHALLENGING 24
HOURS WITH REGARD TO THE DETAILS...WITH THUNDERSTORM CHANCES LATE
THIS AFTERNOON INTO TONIGHT...AND THEN THE POSSIBILITY OF SUB-VFR
CIG/VSBY DEVELOPING LATE TONIGHT. STARTING OFF THIS MORNING...AM
BANKING THAT LIGHT SHOWERS/WEAK THUNDERSTORMS 50-100 MILES SOUTHWEST
OF KGRI WILL REMAIN OUT OF THE AREA. HOWEVER WILL CONTINUE TO CARRY
TEMPO GROUP FOR MVFR VSBY FOR A FEW HOURS...GIVEN LIGHT WINDS AND
MOIST AIRMASS CONDUCIVE FOR LIGHT FOG DEVELOPMENT. WILL MAINTAIN
THEME OF PREVIOUS FORECAST...AND KEEP ALL THUNDERSTORM MENTION OUT
UNTIL 23Z...WHEN A PROB30 GROUP IS INTRODUCED LASTING THROUGH 05Z.
ALTHOUGH CONFIDENCE IS REASONABLY HIGH THAT THUNDERSTORMS/
POTENTIALLY SEVERE WITH LARGE HAIL AND STRONG WINDS/ WILL AFFECT THE
GENERAL AREA...WILL DEFER TO THE NEXT FORECAST TO PIN DOWN HIGHER
CONFIDENCE TEMPO GROUPS. ALTHOUGH CANNOT RULE OUT THUNDERSTORMS
DURING THE LAST 7 HOURS OF THE PERIOD...WILL LEAVE THIS MENTION OUT
FOR NOW AND FOCUS INSTEAD ON POTENTIAL FOR LOW
STRATUS DEVELOPMENT IN MOIST NORTHEASTERLY FLOW TO THE NORTH OF A
STRENGTHENING SURFACE LOW PRESSURE SYSTEM OVER KANSAS. WHILE
CONFIDENCE IS SOMEWHAT SHAKY REGARDING HOW WIDESPREAD LOWER CIG WILL
BE...WILL FOLLOW MODEL GUIDANCE CONSENSUS FOR NOW AND ADVERTISE MVFR
VSBY/CIG...ALONG WITH THE POSSIBILITY OF LIGHT DRIZZLE. CERTAINLY
CANNOT RULE OUT LOWER CIG INTO IFR TERRITORY...BUT WILL NOT GO THIS
PESSIMISTIC AT THIS TIME. WINDS THROUGH THE PERIOD WILL MAINLY BE
FROM THE EAST/NORTHEAST...WITH HIGHEST GUST POTENTIAL TO AROUND 20KT
OUTSIDE OF ANY THUNDERSTORMS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
KS...NONE.

&&

AVIATION...PFANNKUCH
DISCUSSION...ROSSI
Hazardous weather outlook, Jun 19, 4:30 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
530 AM CDT SUN JUN 19 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
530 AM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A SLIGHT CHANCE FOR AN ISOLATED THUNDERSTORM ACROSS
WESTERN PORTIONS OF SOUTH CENTRAL NEBRASKA THIS MORNING...
GENERALLY WEST OF A LINE FROM SHELTON TO RIVERTON.

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS
OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS DURING THE LATE
AFTERNOON AND EVENING HOURS. DUE TO VERY FAVORABLE ATMOSPHERIC
CONDITIONS...GOLF BALL SIZE HAIL...DAMAGING WIND GUSTS TO 70
MPH...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH THIS
THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS
THE OUTLOOK AREA FROM MONDAY THROUGH TUESDAY AFTERNOONS. THE
PRIMARY SEVERE WEATHER THREAT WILL BE HAIL TO SIZE OF QUARTERS
AND WIND GUSTS TO 60 MPH.

THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS FROM FRIDAY NIGHT
THROUGH SATURDAY...ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED WITH THIS THUNDERSTORM ACTIVITY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

In the hours before

Local storm report, Jun 19, 12:16 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
116 AM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             GOTHENBURG              40.93N 100.16W
06/18/2011  E0.25 INCH       DAWSON             NE   PUBLIC

            PEA SIZE HAIL IN GOTHENBURG WITH 40 TO 50 MILE PER HOUR
            WINDS.

0935 PM     TSTM WND GST     OVERTON                 40.74N 99.54W
06/18/2011  E60.00 MPH       DAWSON             NE   PUBLIC

            HEAVY RAIN WITH NICKEL SIZE HAIL AND 60 MILE PER HOUR
            WINDS.

0946 PM     HAIL             ELM CREEK               40.72N 99.38W
06/18/2011  E1.00 INCH       BUFFALO            NE   TRAINED SPOTTER

0949 PM     HAIL             8 S ELWOOD              40.47N 99.86W
06/18/2011  E0.25 INCH       GOSPER             NE   CO-OP OBSERVER

            PEA SIZE HAIL WITH LOTS OF LIGHTNING AND HEAVY RAIN

1025 PM     TSTM WND GST     7 N AXTELL              40.58N 99.13W
06/18/2011  E60.00 MPH       KEARNEY            NE   TRAINED SPOTTER

            ESTIMATED 50-60 MPH WINDS AND NICKEL SIZE HAIL

1036 PM     HAIL             5 SE HOLDREGE           40.39N 99.31W
06/18/2011  E0.88 INCH       PHELPS             NE   PUBLIC

1122 PM     TSTM WND GST     CAMPBELL                40.30N 98.73W
06/18/2011  E65.00 MPH       FRANKLIN           NE   LAW ENFORCEMENT

1140 PM     TSTM WND GST     BLADEN                  40.32N 98.60W
06/18/2011  E55.00 MPH       WEBSTER            NE   LAW ENFORCEMENT

            POLICE OFFICER ESTIMATED 55 MPH WINDS IN BLADEN WITH
            HEAVY RAIN AND PEA SIZED HAIL

&&

PFANNKUCH

The radar

The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

22 hail, 10 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Gosper

When
June 19, 6:00 AM CST to June 20, 6:00 AM CST
Where
Gosper County, 17 mi SSW of Elwood
Reported by
Mesonet
Coordinates
40.373, -99.974

Storm total rainfall of 3 inches was reported by a NeRAIN observer.

Thunderstorm Wind, Furnas

When
June 19, 8:00 PM CST to 8:10 PM CST
Where
Furnas County, 0.92 mi WNW of Cambridge to 1.47 mi E of Cambridge
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
40.285, -100.186

Wind gusts were estimated between 60 and 70 MPH. Damage reports included main transmission lines being blown down, uprooted trees and roof damage, an overturned stock trailer and grain cart, and air conditioning unit and window damage at the local hospital.

Thunderstorm Wind, Furnas

When
June 19, 8:25 PM CST
Where
Furnas County, 3 mi NW of Arapahoe Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.361, -99.940

Wind gusts were estimated at 70 MPH, resulting in significant damage to a garage and barn. Trees of 1 to 2 feet in diameter, and power lines, were blown down.

Thunderstorm Wind, Furnas

When
June 19, 8:38 PM CST
Where
Furnas County, 1 mi E of Arapahoe
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.300, -99.881

Wind gusts were estimated at 65 MPH.

Hail, Furnas

When
June 19, 8:59 PM CST
Where
Furnas County, Arapahoe
Measured
2.5 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Storm Chaser
Coordinates
40.300, -99.900

Hail, Gosper

When
June 19, 9:03 PM CST
Where
Gosper County, 16 mi S of Elwood
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
40.368, -99.850

Thunderstorm Wind, Furnas

When
June 19, 9:05 PM CST
Where
Furnas County, 2 mi N of Edison
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.309, -99.770

Wind gusts were estimated at 65 MPH.

Hail, Furnas

When
June 19, 9:08 PM CST
Where
Furnas County, Arapahoe
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Storm Chaser
Coordinates
40.300, -99.900

Hail, Furnas

When
June 19, 9:10 PM CST
Where
Furnas County, Cambridge
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
40.280, -100.170

Hail, Furnas

When
June 19, 9:12 PM CST
Where
Furnas County, 4 mi E of Arapahoe
Measured
2.5 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Storm Chaser
Coordinates
40.300, -99.824

Hail, Furnas

When
June 19, 9:13 PM CST
Where
Furnas County, 1 mi N of Edison
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
40.294, -99.770

Hail, Furnas

When
June 19, 9:30 PM CST
Where
Furnas County, 6 mi NNW of Oxford
Measured
2.5 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
COOP Observer
Coordinates
40.330, -99.674

Hail, Harlan

When
June 19, 9:37 PM CST
Where
Harlan County, 6 mi WNW of Ragan
Measured
1.5 in hail
Property damage
$15,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
40.353, -99.385

Hail, Phelps

When
June 19, 10:00 PM CST to 10:15 PM CST
Where
Phelps County, 2 mi SW of Holdrege to 5.56 mi ESE of Sacramento
Measured
0.75 in hail
Crop damage
$1.0 million
Reported by
Newspaper
Coordinates
40.429, -99.397

Hail up to the size of pennies fell across the area, resulting in some crop damage.

Hail, Howard

When
June 19, 10:40 PM CST
Where
Howard County, 8 mi WNW of Elba
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
CoCoRaHS
Coordinates
41.324, -98.722

Thunderstorm Wind, Howard

When
June 19, 10:40 PM CST
Where
Howard County, 8 mi WNW of Elba
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
41.324, -98.722

Wind gusts were estimated at 60 MPH.

Hail, Howard

When
June 19, 10:53 PM CST
Where
Howard County, Cotesfield
Measured
2.5 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
41.370, -98.470

Thunderstorm Wind, Merrick

When
June 19, 11:25 PM CST to 11:45 PM CST
Where
Merrick County, 1.45 mi N of Clarks to 1.08 mi SW of Silver Creek
Measured
70 kt (81 mph) estimated gust
Property damage
$1.0 million
Crop damage
$250,000
Reported by
NWS Storm Survey
Coordinates
41.221, -97.849

Wind gusts were estimated to be as high as 80 MPH. Along this path, an old grain elevator was destroyed, large trees branches were blown down, irrigation pivots were overturned, and a couple of power poles were broken.

Thunderstorm Wind, Howard

When
June 19, 11:35 PM CST
Where
Howard County, St Paul
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$250,000
Reported by
COOP Observer
Coordinates
41.220, -98.470

Wind gusts were estimated at 60 MPH, knocking down small tree limbs. Wind was accompanied by pea to penny size hail.

Hail, Furnas

When
June 19, 11:46 PM CST
Where
Furnas County, Cambridge
Measured
2.75 in hail
Property damage
$75,000
Crop damage
$500,000
Reported by
County Official
Coordinates
40.280, -100.170

Thunderstorm Wind, Furnas

When
June 19, 11:46 PM CST
Where
Furnas County, Cambridge
Measured
61 kt (70 mph) estimated gust
Reported by
County Official
Coordinates
40.280, -100.170

Wind gusts were estimated between 60 and 70 MPH.

Hail, Gosper

When
June 19, 11:58 PM CST
Where
Gosper County, 4 mi W of Elwood
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.600, -99.926

Hail, Gosper

When
June 20, 12:15 AM CST
Where
Gosper County, 10 mi S of Elwood
Measured
1.25 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.455, -99.850

Hail, Gosper

When
June 20, 12:16 AM CST
Where
Gosper County, 14 mi S of Elwood
Measured
1.25 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.397, -99.850

Hail, Gosper

When
June 20, 12:17 AM CST
Where
Gosper County, 12 mi S of Elwood
Measured
1.5 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.426, -99.850

Hail, Hall

When
June 20, 12:20 AM CST
Where
Hall County, Alda
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
40.870, -98.470

Hail, Greeley

When
June 20, 12:30 AM CST to 12:50 AM CST
Where
Greeley County, 8 mi NNE of Scotia
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
41.577, -98.661

Hail, Merrick

When
June 20, 1:02 AM CST
Where
Merrick County, 2 mi SW of Silver Creek
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
41.300, -97.697

Hail, Polk

When
June 20, 1:05 AM CST
Where
Polk County, 8 mi NNW of Shelby
Measured
2.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Public
Coordinates
41.307, -97.489

Hail, Buffalo

When
June 20, 1:11 AM CST
Where
Buffalo County, 3 mi W of Kearney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.700, -99.137

Hail, Polk

When
June 20, 1:20 AM CST
Where
Polk County, 2 mi NW of Shelby
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Public
Coordinates
41.221, -97.457

Thunderstorm Wind, Merrick

When
June 20, 2:27 AM CST
Where
Merrick County, 2 mi E of Chapman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.020, -98.132

Wind gusts were estimated at 65 MPH.

Thunderstorm Wind, Merrick

When
June 20, 2:30 AM CST
Where
Merrick County, Central City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.120, -98.000

Wind gusts were estimated at 60 MPH.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319877, 319840, 319843, 319841, 319844, 319845, 319847, 319848, 319853, 319849, 319851, 319852, 319854, 319885, 319856, 319887, 319857, 319895, 319858, 319859, 319888, 319860, 319862, 319863, 319864, 319865, 319866, 319870, 319871, 319873, 319874, 319875, 319876.